Advertisement
+91 8617752708

International Neuropsychiatric Disease Journal, ISSN: 2321-7235,Vol.: 11, Issue.: 3

Case Study

Bilateral Pedal Oedema Associated with Intramuscular Haloperidol – A Rare Observation

 

Okwudili Obayi1* and Ndidi Tagbo2

1Department of Psychiatry, Ebonyi State University, Abakaliki, Nigeria.

2Department of Psychiatry, Federal Teaching Hospital, Abakaliki, Nigeria.

Article Information

Editor(s):

(1) Vincenzo La Bella, Department of Clinical Neurosciences, ALS Clinical Research Center, University of Palermo,  Italy.

Reviewers:

(1) Mary V. Seeman, University of Toronto, Canada.

(2) Ioana Stanciu, University of Bucharest, Romania.

Complete Peer review History: http://www.sciencedomain.org/review-history/25072

Abstracts

Background: Cases of peripheral oedema associated with antipsychotic medication have been reported, especially with the atypical types of antipsychotics. The exact cause is not known.

Aim: Our purpose is to bring to the medical world that though peripheral oedema is more reported with atypical antipsychotics than the typical counterparts, rarely it occurs following typical antipsychotic medication such as haloperidol.

Presentation of Case: We report a case of pedal oedema following intramuscular injection of haloperidol to a 35-year old female doctor diagnosed with delusional disorder. Withdrawal of  the drug led to immediate resolution of oedema but subsequent re-administration of the drug provoked a re-occurrence of oedema which again resolved quickly on the suspension of the haloperidol.

Discussion: Every antipsychotic, especially the second-generation antipsychotics, has the potential to cause peripheral oedema. The cause of the oedema is not very certain but its occurrence can cause embarrassment to patients and family leading to fear, unnecessary investigations, and poor medication adherence.

Conclusion: Clinicians are reminded that while peripheral oedema is known to be associated more with second-generation antipsychotics than the first generation antipsychotics like haloperidol, the latter occasionally cause a similar side-effect. Hence, routine enquiries of the side effect should be in all patients not only on those taking atypical antipsychotics.

Keywords :

Pedal oedema, haloperidol, typical antipsychotic, withdrawal, resolution.

Full Article - PDF    Page 1-5 Article Metrics

DOI : 10.9734/INDJ/2018/41874

Review History    Comments

Our Contacts

Guest House Road, Street no - 1/6,
Hooghly, West Bengal,
India

+91 8617752708

 

Third Floor, 207 Regent Street
London, W1B 3HH,
UK

+44 20-3031-1429